Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Psychopharmacology (Berl). 2005 Dec;183(3):308-13. Epub 2005 Oct 26.

Preliminary evidence for medication effects on functional abnormalities in the amygdala and anterior cingulate in bipolar disorder.

Author information

  • 1Mood Disorders Research Program, Department of Psychiatry, Yale University School of Medicine, 300 George Street, Suite 901, New Haven, CT 06511, USA. hilary.blumberg@yale.edu

Abstract

RATIONALE:

Abnormal amygdala and frontocortical responses to emotional stimuli are implicated in bipolar disorder (BD) and have been proposed as potential treatment targets.

OBJECTIVES:

The aim of this study was to investigate amygdala and frontocortical responses to emotional face stimuli in BD and the influences of mood-stabilizing medications on these responses.

METHODS:

Functional magnetic resonance imaging was performed while 17 BD participants (5 unmedicated) and 17 healthy comparison (HC) participants viewed faces with happy, sad, fearful, or neutral expressions.

RESULTS:

The group by stimulus-condition interaction was significant (p<0.01) for amygdala activation, with the greatest effects in the happy face condition. Relative to HC, amygdala increases were greater in unmedicated BD, but lower in medicated BD. Rostral anterior cingulate (rAC) activation was decreased in unmedicated BD compared to HC; however, BD participants taking medication demonstrated rAC activation similar to HC participants.

CONCLUSIONS:

Although the sample sizes were small, these preliminary results suggest that BD is associated with increased amygdala and decreased rAC response to emotional faces. The findings also provide preliminary evidence that mood-stabilizing medications may reverse abnormalities in BD in the response of an amygdala-frontal neural system to emotional stimuli.

PMID:
16249909
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Springer
    Loading ...
    Write to the Help Desk